In both situations we have the human body reacting with an inappropriate response to an antigen, or "non-self" substance.
In the case of shellfish, for those with sensitivity, there is a systemic response, involving a cascade of events, and indeed these can trigger an asthmatic attack.
There are degrees of reaction to shellfish, and you are very lucky if you have only experienced asthma. Shock is a common response to eating shellfish for those who have such sensitivity. "Shock" involves rapid dropping of blood pressure, systemic vasodilation of blood vessels (increasing body capacitance), and a reduction in the oxygen supply to critical tissues. The symptoms often progress inexorably to a life threating situation over a relatively short period of time unless immediate administration of appropriate medications.
In such cases asthmatic medications such as albuterol sulfate may be helpful, but additional medications are usually required to stem the cascade of events.
You need to consult a physician regarding this experience who will prescribe and recommend emergency medications and an "emergency action plan". Do NOT hesitate to immediately call 911.
Often, these attacks will progress in severity.
The next one may be far worse.
Make it a number one priority to see your family physician.
I haven't had any shellfish contact for approx 13 years, I just remember not being able to control my asthma at home and then speding the night in the ER, I don't remember anything else that went on. I am inquiring because the workers comp doctor wants me to have an arthrogram and i am nervous about the contrast causing a reaction, when i told the doctor about shellfish being an asthma trigger he seemed to shrug, so that's why i wonder if i should actually be saying it was an anaphylactic reaction. I carry an inhaler and an epi pen.
You are correct in wondering whether the contrast medium can cause a reaction. Remember that "workman's comp" doctors work for the insurance company and their aim is to deny you compensation. Not to cure you. There is also a link between these dies and those who have shellfish reactions. Not always. If you decide on this test (and you don't have to) the contrast medium must be administered intravenously, usually via the medial antecubital. They will have you sign a release before they do this and insure you have on this release in writing your allergies and have the physician administering the dye sign that he/she knows this. Your concern is well-justified.
The contrast isn't IV it's injected directly into the joint--sounds painful. I spoke with the Radiologist who says the risk of reaction is slim but they can pre med with prednisone and benedryl for 24 hours before. I can have it done local so I won't have the 1 1/2 hour ride home, I am waiting for my dr office to call back, hoping he will find a reason not to do the test.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.